Search tips
Search criteria 


Logo of brjopthalBritish Journal of OphthalmologyVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
Br J Ophthalmol. 2007 August; 91(8): 1096.
PMCID: PMC1954818

Isotretinoin and night vision: authors' response

We thank Pushpoth and Sandramouli1 for their wide‐ranging critique of our paper discussing previous isotretinoin use in potential military aviator recruits.2 We cannot agree with their comment that the finding of 2 of 47 candidates, with clinically abnormal dark adaptation (DA) and 11 with electroretinogram (ERG) abnormalities does not justify further screening of this population. Aircrew recruits are a selected population, to a large degree, without any significant history of systemic or ocular abnormalities. In balance of probability, this selection makes it more likely that the retinal function of these individuals falls within the age‐matched normal population, not less. The candidates had, for the most part, applied for a career in aviation long after taking isotretinoin, although we agree that it would have been desirable to prospectively follow the ERG and DA changes before and after treatment.

Pushpoth's and Sandramouli's assumption that isotreinoin‐related retinal toxicity is dose related cannot be made from our retrospective report, largely for the reasons outlined in their comments on incomplete dosage information. We do know that none of the individuals had a history, or a family history, of retinal abnormality and that clinical retinal and visual field measurements were normal. Colour vision tested normal in all cases with an Ishihara Pseudoisochromic Plate Test and Lanthony 15‐hue colour‐vision test.

Our reference to Oner et al3 was not to compare the paper's results, but to disagree with the finding that all side effects of isotretinoin were short lived. Had they performed electrophysiology they might have found a different result.

In this paper, we lend support to the findings of other studies that rod function can be adversely affected by previous isotretinoin use.4,5 As aviation is a night‐vision critical profession, we consider it justified at present to check the night vision of aircrew candidates with a history of isotretinoin by dark adaptometry, from a flight‐safety point of view. We agree with Pushpoth and Sandramouli that a prospective study of the retinal effects of isotretinoin would shed more light on the problem, as much remains to be learnt about the safety of isoretinoin.


Competing interests: None declared.


1. Pushpoth S, Sandramouli S. Isotretinoin and night vision Br J Ophthalmol. 2007;91:1096.
2. Mollan S P, Woodcock M, Siddiqi R. et al Does use of isotretinoin rule out a career in flying? Br J Ophthalmol 2006. 90957–959.959 [PMC free article] [PubMed]
3. Oner A, Ferahbas A, Karakucuk S. et al Ocular side‐effects associated with systemic isotretinoin. J Toxicol 2004. 23189–195.195
4. Brown R D, Grattan C E H. Visual toxicity of synthetic retinoids. Br J Ophthalmol 1989. 73286–288.288 [PMC free article] [PubMed]
5. Weleber R G, Denman S T, Hanifin J M. et al Abnormal retinal function associated with Isotretinoin therapy for acne. Arch Ophthalmol 1986. 104831–837.837 [PubMed]

Articles from The British Journal of Ophthalmology are provided here courtesy of BMJ Group